Alert archive / Wisconsin / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Milwaukee, WI

August 28, 2018Ozaukee County, Washington County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Aug 28, 2018, 4:38 PM CDT for Ozaukee County, Washington County, Wisconsin. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2018, 4:38 PM CDT (21:38 UTC)
Expired
Aug 28, 2018, 11:33 PM CDT
In force
7 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

Counties Ozaukee County, WI, Washington County, WI

The radar

The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WGUS53 KMKX 282138
FFWMKX
WIC089-131-290345-
/O.NEW.KMKX.FF.W.0017.180828T2138Z-180829T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
438 PM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Flash Flood Warning for...
  Ozaukee County in southeastern Wisconsin...
  Washington County in southeastern Wisconsin...

* Until 1045 PM CDT Tuesday.

* At 436 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain that is moving into the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  West Bend, Mequon, Hartford, Brown Deer, Grafton, Cedarburg, Port
  Washington, Jackson, Slinger, Saukville, Bayside, Kewaskum,
  Thiensville, Belgium, Fredonia, Newburg, Richfield, Addison, Wayne
  and Nenno.

Additional rainfall amounts of 1 to 3 are possible in the warned 
area. Given the recent heavy rainfall, this is enough precipitation 
to cause flash flooding problems, especially in urban areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4336 8786 4326 8789 4319 8788 4319 8842
      4337 8842 4337 8840 4354 8840 4355 8778
      4348 8778

$$

MRC
2 follow-up statements
304 
WGUS53 KMKX 290150
FFWMKX
WIC089-131-291145-
/O.EXT.KMKX.FF.W.0017.000000T0000Z-180829T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
850 PM CDT TUE AUG 28 2018

The National Weather Service in Milwaukee/Sullivan has extended the

* Flash Flood Warning for...
  Ozaukee County in southeastern Wisconsin...
  Washington County in southeastern Wisconsin...

* Until 645 AM CDT Wednesday.

* At 849 PM CDT, Emergency management reported flash flooding across 
  the warned area.  Many roads are closed and impassable.  As runoff 
  continues overnight, water may still rise in some locations. 

* Some locations that will experience flooding include...
  West Bend, Mequon, Hartford, Brown Deer, Grafton, Cedarburg, Port
  Washington, Jackson, Slinger, Saukville, Bayside, Kewaskum,
  Thiensville, Belgium, Fredonia, Newburg, Richfield, Addison, Wayne
  and Nenno.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4336 8786 4326 8789 4319 8788 4319 8842
      4337 8842 4337 8840 4354 8840 4355 8778
      4348 8778

$$

BOXELL
554 
WGUS73 KMKX 290433
FFSMKX

Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
1133 PM CDT TUE AUG 28 2018

WIC089-131-290443-
/O.CAN.KMKX.FF.W.0017.000000T0000Z-180829T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ozaukee WI-Washington WI-
1133 PM CDT TUE AUG 28 2018

...THE FLASH FLOOD WARNING FOR OZAUKEE AND WASHINGTON COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4336 8786 4326 8789 4319 8788 4319 8842
      4337 8842 4337 8840 4354 8840 4355 8778
      4348 8778

$$

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 3:19 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
319 PM CDT Tue Aug 28 2018

.SHORT TERM...

So while we still might get a few showers and thunderstorms across
south central WI this afternoon, the stronger storms are going to
develop just ahead of the surface front, roughly from La Crosse to
northeast WI near Menominee. This is associated with the currently
strong southwesterly flow aloft and steeper mid level lapse rates.
This convection is expected to organize into a broken line by late
afternoon and slide east, possibly clipping the MKX forecast area
(Marquette to Sheboygan County). The strongest forcing will
gradually slide southeast into the MKX forecast area late this
afternoon so either the central WI line will slide south or we
will see additional scattered thunderstorms develop (per the
latest HRRR). We will continue to see rounds of thunderstorms
until just after midnight until the 850mb front gets through
southeast WI.

With the strong instability and shear over southern WI today,
large hail and damaging winds are threats. Tornadoes that develop
along the leading edge of bowing line segments are possible given
strong 0-3km bulk shear. The storm motion will be east-northeast
which is almost parallel to the front, thus the heavy rain and
flash flood threat due to likelihood of training thunderstorms. A
severe thunderstorm watch was just issued.

.LONG TERM...

Wednesday and Thursday... Forecast confidence is High.

Low clouds and maybe some drizzle will linger across southeast WI
Wed morning until the upper trough can swing through. Highs will
only be around 70 with lower humidity and dewpoints.

High pressure and clear skies with plenty of lingering moisture is
a good setup for dense fog Wednesday night. Lows will be in the
lower 50s.

Thursday will be quiet. Return flow around the high will warm our
temps into the lower/mid 70s.

Labor Day Weekend... Forecast confidence is Medium.

A weak upper wave will slide northeast Thu nt into Friday. As it
approaches WI, expect scattered showers and thunderstorms on
Friday and/or Friday night into Saturday morning. Models are
showing a weakening trend to the forcing/showers for Friday.

Precip may linger into Saturday afternoon, but Saturday night
looks quiet. Sunday weather is looking quiet with warming temps.
Thunderstorms might be possible Sunday evening with a weak
disturbance.

Thunderstorm chances return Monday, but the synoptic setup and
reasons for storms are varied between the models, thus there is
still uncertainty.

Tuesday... Forecast confidence is Low.

The middle of next week looks unsettled with periods of
thunderstorms.

&&

.AVIATION(21Z TAFS)...

MVFR ceilings will persist through late afternoon. We should see
some improvement in ceilings, but there will still be a few MVFR
cloud bases around given our very moist environment. Thunderstorms
are developing. They may be severe with wind and hail and will
also have high rainfall rates. A tornado is possible.

Thunder should taper off after midnight, but showers and isolated
thunderstorms may linger until after sunrise Wed morning. MVFR
ceilings behind the storms overnight into Wed morning will
gradually rise to VFR by early afternoon.

&&

.MARINE...

The small craft advisory continues through 7 pm and may need to be
extended. Severe thunderstorms are possible this evening with
winds and hail and even waterspouts.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Wednesday morning for WIZ046-047-051-
     052-056>060-062>068.

LM...Small Craft Advisory until 7 PM CDT this evening for LMZ643>646.

&&

Tonight/Wednesday and Aviation/Marine...Cronce
Wednesday Night through Tuesday...Cronce
Hazardous weather outlook, Aug 28, 3:25 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Tue Aug 28 2018

WIZ046-047-051-052-056>060-062>072-291100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a threat for severe thunderstorms this afternoon and
evening and heavy rainfall through the overnight hours. The
periods of heavy rain will result in a risk for flooding,
especially for areas that have seen very heavy rain over the last
week or so. A Flash Flood Watch is in effect for parts of the
region into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

There are chances for thunderstorms late Thursday night through
Saturday and again Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through this evening.

LMZ643>646-291100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
325 PM CDT Tue Aug 28 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A Small Craft Advisory remains in effect into this evening for
gusty south to southwest winds.

Severe thunderstorms are possible this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

A chance for thunderstorms will return for Friday night and
Saturday, and then again Sunday night through Monday.

Cronce

www.weather.gov/mkx

In the hours before

Local storm report, Aug 28, 4:03 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     4 NW FOX LAKE           43.60N 88.96W
08/28/2018                   DODGE              WI   EMERGENCY MNGR

            REPORTS OF TREE AND POWER LINE DAMAGE IN FOX
            LAKE. VERY HEAVY WINDS AND RAIN COUNTY A AND
            F.

&&

MRC
Local storm report, Aug 28, 4:04 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FUNNEL CLOUD     1 S BRANDON             43.72N 88.78W
08/28/2018                   FOND DU LAC        WI   TRAINED SPOTTER

            SPOTTER WAS 4 MILES NE OF BRANDON LOOKING SW
            AND OBSERVED A FUNNEL BUT COULDN'T SEE THE
            BASE DUE TO TREES OBSTRUCTING THE VIEW.

&&
Local storm report, Aug 28, 4:08 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     TSTM WND GST     BRANDON                 43.74N 88.78W
08/28/2018  E70 MPH          FOND DU LAC        WI   FIRE DEPT/RESCUE

            EST 60-70 MPH GUSTS. ALSO A REPORT OF A CAR
            DOWN ON A TREE SOUTH OF TOWN.

&&
Local storm report, Aug 28, 4:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
415 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     4 SSE MONTELLO          43.75N 89.30W
08/28/2018                   MARQUETTE          WI   PUBLIC

            DEBRIS BLOCKING HWY 22 SOUTH OF MONTELLO
            MAKING IT IMPASSABLE. TIME EST FROM RADAR.

&&
Local storm report, Aug 28, 4:17 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
417 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 W KINGSTON            43.69N 89.18W
08/28/2018  E70 MPH          GREEN LAKE         WI   PUBLIC

            POWER LINES DOWN.

&&
Local storm report, Aug 28, 4:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
423 PM CDT TUE AUG 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          OAKFIELD                43.68N 88.54W
08/28/2018                   FOND DU LAC        WI   TRAINED SPOTTER

            DEBRIS VISIBLE FROM HWY Y LOOKING EAST OF
            OAKFIELD.

&&

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:12 PM CDTSevere Thunderstorm WarningMKXGreen Lake, Marquette48 min
Aug 27, 10:43 PM CDTSpecial Marine WarningMKX92 min
Aug 27, 10:47 PM CDTSevere Thunderstorm WarningMKXSauk43 min
Aug 27, 11:22 PM CDTTornado WarningMKXSauk23 min
Aug 27, 11:36 PM CDTTornado WarningMKXColumbia, Marquette, Sauk24 min
Aug 27, 11:51 PM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 27, 11:55 PM CDTFlash Flood WarningMKXGreen Lake, Marquette6 hr
Aug 27, 11:57 PM CDTTornado WarningMKXColumbia, Green Lake, Marquette33 min
Aug 28, 12:00 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 12:51 AM CDTFlash Flood WarningMKXFond du Lac, Sheboygan6 hr
Aug 28, 1:45 AM CDTFlash Flood WarningMKXDodge, Ozaukee, Washington3 hr
Aug 28, 2:43 AM CDTFlash Flood WarningMKXColumbia, Sauk3 hr
Aug 28, 5:45 AM CDTAreal Flood WarningMKXColumbia, Sauk6 hr
Aug 28, 5:53 AM CDTAreal Flood WarningMKXGreen Lake, Marquette6 hr
Aug 28, 11:33 AM CDTRiver Flood WatchMKXOzaukee7 hr
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk13 days
Aug 28, 12:11 PM CDTRiver Flood WarningMKXSauk16 days
Aug 28, 2:29 PM CDTSevere Thunderstorm WarningMKXColumbia, Marquette, Sauk46 min
Aug 28, 2:46 PM CDTTornado WarningMKXMarquette44 min
Aug 28, 3:01 PM CDTFlash Flood WarningMKXColumbia, Green Lake, Marquette, Sauk10 hr
Aug 28, 3:06 PM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake, Marquette39 min
Aug 28, 3:12 PM CDTTornado WarningMKXGreen Lake, Marquette33 min
Aug 28, 3:35 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge, Fond du Lac, Green Lake55 min
Aug 28, 3:38 PM CDTTornado Warning Tornado observedMKXFond du Lac, Green Lake37 min
Aug 28, 3:44 PM CDTSevere Thunderstorm WarningMKXColumbia, Dodge33 min
Aug 28, 3:59 PM CDTTornado WarningMKXDodge, Fond du Lac31 min
Aug 28, 4:10 PM CDTTornado Warning Tornado observedMKXDodge, Fond du Lac35 min
Aug 28, 4:13 PM CDTSpecial Marine WarningMKX92 min
Aug 28, 4:15 PM CDTSevere Thunderstorm WarningMKXDodge, Fond du Lac, Ozaukee, Sheboygan, Washington60 min
Aug 28, 4:21 PM CDTFlash Flood WarningMKXFond du Lac, Sheboygan9 hr
Aug 28, 4:26 PM CDTTornado Warning Tornado observedMKXFond du Lac, Sheboygan34 min
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningMKXDodge, Milwaukee, Ozaukee, Washington, Waukesha27 min
Aug 28, 6:55 PM CDTRiver Flood WarningMKXSauk63 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXOzaukee36 hr
Aug 28, 6:55 PM CDTRiver Flood WarningMKXJefferson20 days

Nearby

Flash Flood Warnings in Wisconsin, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.